Follow
Share

.

This question has been closed for answers. Ask a New Question.
Good question. Those w/ c-diff tend to have it colonized (to a minimal extent controlled by other helpful gut bacteria). That means c-diff can regrow to the degree to cause another colitis (gut inflammation) under certain circumstances. To help avoid this (but cannot totally prevent it) includes the following:

1. Avoid non c-diff treating antibiotics if possible. The primary c-diff related antibiotics are metronidazole and vancomycin (oral). All other antibiotics can kill all other gut flora to allow c-diff to regrow to the degree to cause colitis.

2. Avoid proton pump inhibitors if possible. They are associated with getting back c-diff colitis (perhaps because less stomach acid to keep c-diff in check). If acid-reducing medication is necessary, one can try histamine-related blockers (like Pepcid, Zantac).

3. Oral probiotics can provide some help in preventing c-diff colitis, though not guaranteed.

4. Make sure thorough hand-soap washing is being done when dealing with a patient with c-diff (alcohol based sanitizers don’t work).

5. Make sure room/surfaces of any patient with c-diff are bleach cleaned.

6. Make sure anyone known to have active c-diff diarrhea is contact isolated (gown/glove + water/soap handwashing) in their own room.

And if recurrent c-diff colitis is happening that is not responding to c-diff antibiotics, it is worth considering fecal transplantation (done in some specialized centers) that can work well by better replacing normal gut bacteria.

Of course, make sure to talk to your elder’s doctor about these ideas before implementing them (especially any medication/treatment related ideas). If you have further questions about this topic or others, please feel free to contact me directly.

Best wishes,
Vik Rajan, M.D.

DISCLAIMER
The health information provided above is FOR EDUCATIONAL PURPOSES ONLY, and DOES NOT CONSTITUTE MEDICAL ADVICE/OPINION, is not meant to diagnose or treat any illness or disease, and is not a substitute for the medical evaluation and advice of your (or your loved one’s) primary care physician or other medical professional. No doctor-patient relationship is established with this interaction. While striving to be factual and exact, no warranties are made with regards to the accuracy of the information provided above. You are always advised to talk with your (or your loved one’s) doctor about any health concerns that you have and about any of the information provided here. Sole reliance on the information provided above is not advised and would be solely at your own risk and liability.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter